Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 285, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 23, 2004, 7:42 PM CDT for Lincoln County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 7:42 PM CDT (00:42 UTC)
- Expired
- May 23, 2004, 8:20 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Lincoln County, OK
The radar
The Norman radar (KTLX), 69 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS54 KOUN 240042 SVROKC OKC081-240120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 742 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LINCOLN COUNTY IN CENTRAL OKLAHOMA * UNTIL 820 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR STROUD...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE DAVENPORT...KENDRICK AND STROUD THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 173 AND 182. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3582 9680 3566 9678 3568 9662 3585 9662 $$ WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:51 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 23, 2:51 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 251 PM CDT SUN MAY 23 2004 .DISCUSSION... FRONT WHICH PUSHED INTO THE FA THIS MORNING EXTENDS FROM NCNTRL OK INTO SW OK AND HAS VIRTUALLY COME TO A HALT. WINDS HAVE BECOME LIGHT ON BOTH SIDES OF THE FRONT LIMITING LOW LVL CONVERGENCE. SAT LOOP SHOWS NO SIG CU DEVELOPMENT SO WITH CONVERGENCE REMAINING WK IT APPEARS THAT CAP WILL ONCE AGAIN SUPPRESS TSTM DEVELOPMENT. FNTL BOUNDARY WILL WASH OUT THIS EVENING WITH SE TO SLY LO LVL FLO RETURNING AS PRES FALLS IN LEE OF ROCKIES IN ADVANCE OF NEXT UPR SYS. DRY LINE AGAIN TAKES SHAPE TO THE WEST AGAIN ON MONDAY WITH SLY FLO TO THE EAST BRINGING MID/UPPER 60 DEWPOINT AIR BACK INTO WRN OK. ALSO LOOKS LIKE MID LVL TEMPS WILL WARM AGAIN AFTER BRIEF COOLING TODAY. THUS CAP STRENGTH WILL AGAIN BE AN ISSUE TO CONTEND WITH FOR TSTM INITIATION ALONG THE DRY LINE. WILL GO AHEAD WITH LO POPS IN WRN OK MONDAY AFTN IN THE VCNTY OF THE DRY LINE. FNT BEGINS TO PUSH BACK SWD MONDAY NIGHT AND SHUD MAKE INTO FAR NRN SECS OFTHE FA BY SR TUESDAY AND WILL CONTINUE WITH LO POPS FOR ABOUT THE NRN THIRD OF THE FA. FNT CONTINUES SEWD TUESDAY BEFORE STALLING THEN GRDLY LIFTING NWD TUESDAY NIGHT/WED. WILL CONTINUE WITH POPS THROUGH THAT PD ALTHOUGH WILL STILL HAVE TO CONTEND WITH THE CAP. GFS HAS TRENDED MORE TOWARD ECMWF SOLN WITH RESPECT TO S/W MOVING OUT OF SWRN U.S. LATER IN THE WEEK. WILL PUSH POPS BACK INTO THE THURSDAY NIGHT/FRIDAY TIME FRAME WITH THIS FEATURE. LOOKS LIKE MAIN UPR TROF WILL BE KICKED EWD WITH ASSOCIATED SFC CDFNT PROGGED TO PUSH IN THE FA SUNDAY. WILL ADD POPS FOR SUNDAY BASED ON THIS SCENARIO. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 90 68 86 / 10 10 10 20 HOBART OK 66 95 67 87 / 10 20 20 20 WICHITA FALLS TX 70 93 70 92 / 10 10 10 20 GAGE OK 63 96 59 80 / 10 20 20 10 PONCA CITY OK 68 91 67 82 / 10 10 30 20 DURANT OK 70 90 71 90 / 10 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 2
Hazardous weather outlook, May 23, 12:00 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN MAY 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING OVER PARTS OF OKLAHOMA AND NORTH TEXAS.
LOCATION...
IF SEVERE THUNDERSTORMS WERE TO OCCUR...THEY WOULD MOST LIKELY BE
ALONG AND EAST OF A LINE FROM SEYMOUR TEXAS...TO CHICKASHA...TO
CUSHING.
TIMING...
SEVERE WEATHER POTENTIAL WILL BE GREATEST BETWEEN 5 PM AND 10 PM.
RECOMMENDED ACTIONS...
ALTHOUGH CHANCES OF THUNDERSTORM INITIATION CURRENTLY ARE TOO LOW TO
JUSTIFY A SLIGHT RISK AREA...THERE IS STILL SOME POTENTIAL FOR
SEVERE WEATHER. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN
THE AFFECTED AREAS SHOULD LISTEN FOR LATER UPDATES...AND CONSIDER
THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS LATE IN THE DAY.
DISCUSSION...
A COLD FRONT...SAGGING SOUTHEASTWARD ACROSS CENTRAL OKLAHOMA AND
WESTERN NORTH TEXAS THIS MORNING... WILL WEAKEN AND STALL ACROSS
CENTRAL...AND SOUTHWEST OKLAHOMA AND NORTH TEXAS BY EARLY EVENING.
ALTHOUGH THE CAP... WHICH HAS HELD OFF STORMS FOR THE LAST SEVERAL
DAYS... IS FORECAST TO WEAKEN TODAY... THE LIMITED AMOUNT OF LIFT
ALONG THE FRONT IS NOT LIKELY TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT. HOWEVER... IF STORMS CAN DEVELOP... INSTABILITY AND
WIND PROFILES INDICATE THAT THEY COULD EASILY BECOME SEVERE...WITH
LARGE HAIL THE PRIMARY CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE LOW CHANCES FOR THUNDERSTORMS AGAIN MONDAY THROUGH
WEDNESDAY... AND THURSDAY NIGHT INTO FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY...MAY 24.
MAXWELLIn the hours before
Special weather statement, May 23, 6:12 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 612 PM CDT SUN MAY 23 2004 OKZ026-232330- LINCOLN OK- 612 PM CDT SUN MAY 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY. A DEVELOPING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF WARWICK AT 612 PM CDT...NEARLY STATIONARY. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. LARGE HAIL IS THE THREAT IF THE STORM BECOMES SEVERE. WR
Local storm report, May 23, 6:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL CHANDLER 35.71N 96.88W
05/23/2004 0.88 INCH LINCOLN OK LAW ENFORCEMENT
&&
TYSpecial weather statement, May 23, 6:53 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 653 PM CDT SUN MAY 23 2004 OKZ020-240015- PAYNE OK- 653 PM CDT SUN MAY 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN PAYNE COUNTY. A DEVELOPING THUNDERSTORM WAS LOCATED 4 MILES EAST OF CUSHING AT 653 PM CDT...MOVING NORTHEAST AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. LARGE HAIL IS THE SEVERE THREAT. WR
Local storm report, May 23, 7:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 N CHANDLER 35.75N 96.88W
05/23/2004 0.88 INCH LINCOLN OK TRAINED SPOTTER
&&
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 35 min |
| May 23, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 30 min |
| May 23, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 44 min |
| May 23, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 24, 4:20 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 40 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 51 min |
| May 24, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 56 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 50 min |
| May 24, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 62 min |
| May 24, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer | 40 min |
| May 24, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 37 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 60 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 36 min |
| May 24, 5:55 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 35 min |
| May 24, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| May 24, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 45 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 55 min |
| May 24, 6:22 PM CDT | Tornado Warning | OUN | Caddo, Washita | 38 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 46 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 41 min |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 31 min |
| May 24, 6:51 PM CDT | Tornado Warning | OUN | Jackson, Tillman | 24 min |
| May 24, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.